Thrombocytopenia

(redirected from Heparin-induced thrombocytopenia)
Also found in: Dictionary, Thesaurus, Medical, Acronyms, Wikipedia.
Related to Heparin-induced thrombocytopenia: thrombin, disseminated intravascular coagulation

thrombocytopenia

[¦thräm·bō‚sīd·ō′pē·nē·ə]
(medicine)
The condition of having an abnormally small number of platelets in the circulating blood.

Thrombocytopenia

 

a decrease in the number of platelets to fewer than 200,000 per mm3 in the peripheral blood. It may result from the redistribution of platelets in the bloodstream or from hemorrhage. Other causes are the intensified loss of platelets associated with thrombocytopenic purpura, splenomegaly, disseminated intravascular thrombosis, and the use of certain drugs. Thrombocytopenia may also result from disturbance of platelet formation in the bone marrow in leukemia or aplastic anemia, and from ionizing radiation. Blood clotting is impaired in thrombocytopenia, resulting in a tendency of the mucous membranes to bleed, as well as in hemorrhaging and the appearance of petechiae in the internal organs. Bleeding usually becomes continuous when the platelet count falls below 20,000–30,000 per mm3 of blood. Therapy involves treatment of the underlying disease, administration of hemostatics, and transfusion of platelets.

References in periodicals archive ?
Greinacher, "Gender imbalance and risk factor interactions in heparin-induced thrombocytopenia," Blood, vol.
Heparin-induced thrombocytopenia is treated by stopping heparin and administering non-heparin anticoagulants.
DIC 89 (59.7%) Drug-induced thrombocytopenia 32 (21.5%) Heparin-induced thrombocytopenia 3 (2.0%) Liver disease 15 (10.1%) Unknown 10 (6.7%) Note: Table made from pie chart.
Heparin-induced thrombocytopenia can be difficult to diagnose, particularly in a critically ill patient or a patient requiring multiple blood transfusions, as this could cause frequent alterations in platelet count.
Treatment and Prevention of Heparin-Induced Thrombocytopenia: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clincal Practice Guidelines.
Treatment and prevention of heparin-induced thrombocytopenia: Antithrombotic therapy and prevention of thrombosis: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (9th ed.).
Thrombosis of ovarian veins in puerperium associated with heparin-induced thrombocytopenia type II.
Type I heparin-induced thrombocytopenia which appears to be of no clinical consequence and is due to a non-immune mediated direct effect of heparin on platelet activation.
Walenga JM, Jeske WP, Prechel MM, Bacher P, Bakhos M 2004 Decreased prevalence of heparin-induced thrombocytopenia with low-molecular-weight heparin and related drugs Seminars in Thrombosis and Haemostasis 30 69-80
Although dalteparin was associated with significantly fewer pulmonary emboli and significantly less heparin-induced thrombocytopenia, these were not primary outcomes, and "caution is warranted in making inferences about nominally significant findings in secondary outcomes," said Dr.
Heparin-induced thrombocytopenia with thrombosis is an often-unrecognized problem that may occur in 1% to 2% of heparin recipients and result in limb amputations.
Heparin-induced thrombocytopenia (HIT) is a known cause of increased morbidity and mortality (Arepally & Ortel, 2006).

Full browser ?